Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Dependent on methadone. What should I do to overcome this?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
hi my question is that i have been taking meathadone on and off for twelve years without seeing a doctor or having a perscription for this,i have tried so many times to do this on my own even going cold XXXXXXX for two weeks but my back pain was horriable and the withdrawls are a nightmare long story short i ended up going in to a clinic who recomended me to take suboxen and advised me that the withdrawls were nothing like the methadone not true anyway i was on that two years then i lost my insuirance and job and without insuirane i couldnt pay casyh for them due to there very expensive,ended up finding a job and could take time off to try to kick this again and ended up finding some old friends who sup;ied me with methadone to avoid being sick they were cheaper and thats what i had to do now i just want to find someone to help me taper down or who have knowlege of doing this safe,legal and through a doctor but i dont know if somewhere like this actualy exists/i know of methadone clinics,but through experience this is not useful unless you just want to keep takeing if any of you could help me or even tell me if this is possible i would really appreciate that i dont know what i should do i9m hoping there are still people out there that have some capasion for others and can help any comments would be great.i just want my life back thanks...
Posted Fri, 3 May 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

I can understand that you have been going through a tough time trying to battle with this methadone dependence. It is not uncommon for some persons to become dependent on methadone and then have a really difficult time trying to come of that. In your case, since you have been taking it for quite a long time - about 12 years, you seem to have become dependent on the medication. Moreover, having other psychiatric disorders like anxiety and depression are likely to be making the withdrawal symptoms more severe, and thereby more difficult to quit.

However, don't lose heart or get dejected. There are a lot of people who have been able to come of Methadone even after years of dependence. So, it is possible to get redemption and come out of this.

It is not mandatory to enroll in a methadone clinic or any other expensive de-addiction programs. I would suggest that you see a psychiatrist for a detailed assessment and for planning the tapering schedule for Methadone. You can then follow the schedule on your own, and then go for regular follow ups. If necessary, you may also be given some short term medication to tackle the anxiety, depression and any possible withdrawal effects.

With motivated efforts and the help of a good psychiatrist, I'm sure that you will be able to overcome your problems soon. So, be positive and focussed, and things will work out well for you.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Dependent on methadone. What should I do to overcome this? 14 hours later
Thank you for getting back to if i see a psychiatrist can they refer me to pain managment and supervised help on how i should taper down and what to do about my pain?
Answered by Dr. Jonas Sundarakumar 13 hours later
Yes, a psychiatrist would definitely be able to refer you to the pain management and also be able to work closely in liason with them, in planning a tapering schedule, managing your pain as well as ensuring a safe withdrawal phase. The psychiatrist can also be of great help in helping you with relapse prevention strategies, so that you don't go back to the drugs in the future also.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor